Intravenous agents: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Intravenous agents

Sample item

A young man in the ICU has been sedated with a high-dose propofol infusion for 4 days after head injury. He develops metabolic acidosis, rhabdomyolysis, hyperkalaemia, hypertriglyceridaemia and cardiac failure. What is the most likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Propofol infusion syndrome

Propofol infusion syndrome follows prolonged high-dose infusion, usually above 4 mg/kg/hour for more than 48 hours. It results from impaired mitochondrial fatty acid oxidation. Management is to stop propofol and give supportive care, and it carries a high mortality.

Option by option

  • A. Neuroleptic malignant syndrome

    Neuroleptic malignant syndrome follows dopamine-blocking drugs, with rigidity and fever.

  • B. Serotonin syndrome

    Serotonin syndrome follows serotonergic drugs and causes clonus and hyperreflexia.

  • C. Malignant hyperthermia

    Malignant hyperthermia is triggered by volatile agents or succinylcholine, with hypercarbia and high temperature.

  • D. Propofol infusion syndrome (correct)

    Correct. Acidosis, rhabdomyolysis, lipaemia and cardiac failure on prolonged propofol is classic.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is D, Propofol infusion syndrome. Propofol infusion syndrome follows prolonged high-dose infusion, usually above 4 mg/kg/hour for more than 48 hours.

Why is "Neuroleptic malignant syndrome" not the answer?

Neuroleptic malignant syndrome follows dopamine-blocking drugs, with rigidity and fever.

Why is "Serotonin syndrome" not the answer?

Serotonin syndrome follows serotonergic drugs and causes clonus and hyperreflexia.

Why is "Malignant hyperthermia" not the answer?

Malignant hyperthermia is triggered by volatile agents or succinylcholine, with hypercarbia and high temperature.

What concept does this question test?

It tests Intravenous agents in Anaesthesia. It results from impaired mitochondrial fatty acid oxidation. Management is to stop propofol and give supportive care, and it carries a high mortality.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Intravenous agents?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.